Extreme Cold/Wind Chill, Kittson
- When
- December 15, 4:01 AM CST to 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
In the wake of the blizzard/winter storm that ended on Sunday (15th), northwest winds were still rather brisk, due to surface high pressure building in behind the departing low. Low temperatures dipped to 10 below to 20 below zero with wind chills from 40 below to 50 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the wake of the blizzard/winter storm that ended on Sunday (15th), northwest winds were still rather brisk, due to surface high pressure building in behind the departing low. Low temperatures dipped to 10 below to 20 below zero with wind chills from 40 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 3:44 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 AM CST MON DEC 15 2008
.SHORT TERM...
STORM SYSTEM MOVING AWAY FROM THE AREA AND WAS LOCATED NEAR
MARQUETTE MICHIGAN. LINGERING LIGHT SNOW IN THE PKD-BJI-BDE AREAS
WILL END THIS MORNING. OTHERWISE WINDS HAD DIMINISHED ENOUGH AND
WITH SNOW ENDING IN MOST AREAS VSBYS HAVE IMPROVED GREATLY
OVERNIGHT WITH MOST OBSERVATIONS INDICATING 2SM TO 5SM AND MOST
GUSTS HAVE GONE UNDER 25 KTS. THUS SEE NO REAL REASON TO KEEP
BLIZZARD WARNING GOING THRU 12Z AND INSTEAD WILL END IT NOW AND
REPLACE WITH WIND CHILL WARNING. SOME AREAS MARGINAL FOR WARNING
CRITERIA (-40 OR LOWER) BUT AS TEMPS FALL A FEW MORE DEGREES AND
LIKELY THE WIND TO PICK UP A BIT AFTER DAYBREAK FEEL MOST AREAS
WILL STILL DROP TO -40 OR OR LOWER. IF NOT -40F THEN WIND CHILLS
CLOSE TO -35...WHICH IS COLD ENOUGH. WINDS WILL DIMINISH A BIT
AFTER NOON AND WITH TEMPS RISING ALL AREAS WILL SEE WIND CHILLS
CLIMB WELL OUT OF ANY WARNING RANGE. WILL LET DAYSHIFT SEE ABOUT
HOW LONG THERE IS A NEED TO DO WIND CHILL ADVISORY AS WINDS WILL
STAY NR 10 KTS INTO EARLY EVE AND IN FACT SOME SPOTS MAY DROP TO
-40 OR LOWER FOR A WHILE THIS EVENING BEFORE WINDS DIMINISH
FURTHER. TO AVOID COMPLICATING MATTERS WILL JUST HAVE ONE HEADLINE
AT A TIME AND KEEP THE WARNING TIL 18Z FOR NOW.
OTHERWISE TODAY INTO TONIGHT MAY BE TRICKY WITH TEMPS AND SKY
COVER. COLD IR SATELLITE SHOT INDICATES MAIN CLEARING LINE FROM
BRANDON TO ROLLA-RUGBY ND THEN TO BISMARCK...ADVANCING EAST. FEEL
LIKE MOST ALL AREAS WILL SEE SOME SUN TODAY...BUT NOT OUT OF THE
QUESTION WILL GET SOME THIN BROKEN STRATOCU AND SOME ICE CRYSTALS
SO THAT IT WILL APPEAR LESS SUNNY THAT IT REALLY IS. FOR
TONIGHT..DEGREE OF CLEARNESS AND WIND WILL BE A FACTOR IN HOW LOW
TEMP DROPS. SFC HIGH RIDGE FROM CALGARY TO MILES CITY MT ATTM WILL
DROP SOUTHEAST SOUTH OF THE AREA TONIGHT SO WINDS WILL NOT GO
TOTALLY CALM. THIS AND THE CHANCE FOR A FEW MID CLOUDS AROUND AS
SOME CLOUDS DROP SOUTH FROM SASK/NW MANITOBA MAY PREVENT A FREE
FALL IN TEMPS SO RASIED LOWS JUST A TAD TO MORE LOWER TO MID -20S
FOR MOST AREAS. ALSO CLOUD COVER WILL INCREASE LATER TONIGHT AS
SHORT WAVE AND MID LEVEL MOISTURE RIDE NORTHEAST FROM THE
SOUTHWESTERN U.S.
ON TUESDAY-TUESDAY NIGHT...AN IMPULSE WILL RIDE NORTHEAST THRU THE
CNTRL PLAINS AND GREAT LAKES GIVING SOME WINTRY PCPN TO AREAS
SOUTH OF THE FCST AREA. HOWEVER...A SECOND VORT MAX WILL DROP
SOUTH INTO WRN ND AND THEN EAST ACROSS THE AREA TUES NIGHT.
SOUTHWEST FLOW AT 500 MB WILL BRING NRN EDGE OF MID LEVEL MOISTURE
INTO THE AREA TUESDAY-TUESDAY NIGHT BEFORE EXITING ON WEDNESDAY AS
NRN SHORT WAVE MOVES OUT. WEAK LIFT IMPLIED AND ENOUGH MOISTURE
FOR MAYBE SOME LIGHT SNOW IN SE ND/WCNTRL MN...SO MAINTAINED POPS
TUESDAY AND ADDED SOME TUES NIGHT FOR MN CWA NEAR WFO DLH BORDER.
MINOR EVENT FOR SURE...BUT SOME MID LEVEL LIFT/MOIST ADV WILL LEAD
TO SOME LIGHT -SN AT TIMES.
SYSTEM WILL MOVE OUT WED WITH CLEARING MOVING IN AND A LITTLE
RESURGENCE IN COLD AIR.
.LONG TERM...
A PRETTY ACTIVE UPPER AIR PATTERN WILL CONTINUE...AS A STRONG
500 MB LOW DROPS INTO THE PAC NORTHWEST AND THEN DIVES INTO
CALIFORNIA WITH BROAD LOWER HEIGHTS AND COLD AIR OVER SCNTRL
CANADA AND NRN PLAINS. MOISTURE AND SHORT WAVES FROM THE
CALIFORNIA LOW WILL MOVE NORTHEAST THRU THE THU-SAT PERIOD AND
MAINLY IMPACT CNTRL PLAINS AND SRN GREAT LAKES REGION BUT NRN
FRINGES OF THESE SYSTEM WILL IMPACT OUR AREA GIVING SOME CLOUDS
AND SOME CHANCES FOR LIGHT SNOW...ESP THU-THU NIGHT. LATEST ECMWF
AND GFS AND EVEN CANADIAN ARE ALL SHOWING A PRETTY POTENT WAVE
SATURDAY-SUNDAY TIME FRAME. THIS WILL NEED TO BE MONITORED AS WE
HAVE DRY WX ATTM. WILL AWAIT 12Z HPC GUIDANCE FOR ANY CHANGES
LATER TODAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CST SUN DEC 14 2008 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-151315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 711 AM CST SUN DEC 14 2008 ...BLIZZARD WARNING IN EFFECT THROUGH TONIGHT... .DAY ONE...TODAY AND TONIGHT BLIZZARD CONDITIONS WILL CONTINUE THROUGH TONIGHT. SNOW WILL CONTINUE THROUGH THE DAY AND THEN DIMINISH AND END TONIGHT. HOWEVER NORTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL CONTINUE TO CAUSE WHITEOUT CONDITIONS AT TIMES ESPECIALLY IN OPEN COUNTRY. BITTERLY COLD TEMPERATURES WILL CAUSE WIND CHILLS TO LOWER TO THE 30 TO 50 BELOW ZERO RANGE THROUGH TONIGHT. SNOWFALL WILL VARY AND LIKELY BE VERY DIFFICULT TO MEASURE..BUT AMOUNTS OF 8 TO 15 INCHES ARE POSSIBLE IN FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH LESSER TOTALS NORTHWARD WITH ONLY A COUPLE OF INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-016-017-023-024-028-031-032-151315- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 711 AM CST SUN DEC 14 2008 ...WINTER STORM WARNING IN EFFECT THROUGH TONIGHT... .DAY ONE...TODAY AND TONIGHT HEAVY SNOW WILL FALL OVER WEST CENTRAL INTO NOTHEAST MINNESOTA WITH 8 TO 15 INCHES OF SNOW EXPECTED FROM FERGUS FALLS THROUGH WADENA AND PARK RAPIDS TOWARD DULUTH...WITH LESSER AMOUNTS NORTHWARD TOWARD LAKE OF THE WOODS. NORTH WINDS OF 20 TO 30 MPH WILL CAUSE REDUCED VISIBILITIES IN OPEN COUNTRY ALONG WITH WIND CHILLS OF 15 TO 30 BELOW ZERO. THE SNOW WILL COME TO AN END OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138654, 138655, 138656, 138657, 138658, 138659, 138660, 138661, 138662, 138663, 138664, 138665, 138666, 138667, 138668, 138669, 138670, 138671, 138672, 138673, 138674, 138675, 138676, 138677.